Monday, November 7, 2011

More Tips on Managing Arimidex Side Effects


I've noticed my blog gets a lot of searches for managing the side effects of Arimidex. So I decided to serve up more tips on how to alleviate side effects from this estrogen-positve breast cancer drug. Oct 12, 2010 03:33 pmswimangel72 wrote:

I had a 3 month "vacation" off Arimidex - it took only a week for my old energy level to return; it took almost 2 months for the joint and bone pain to totally subside. September was wonderful - I had energy, and no pain - no sleep problems - I felt like my old self! Unfortunately I had to go back on Arimidex starting October 1st (my onc really wants me to complete the full five years)..........the first week I felt OK ...................but last week.........WHAM............all the SEs came back! The joint/bone pain..........getting in and out of a car is difficult..........my toes get numb.........I have insomnia several nights a week.............no libido at all.............foggy brain............slightly depressed............and yes I exercise; still swimming as often as I can..........but it's hard to climb the ladder to get out of the pool. So I'm going to finish up this last bottle of Arimidex and call it quits............my onc won't like it but as I've already told him, my tumor was a Stage 1 and Grade 1 - I had chemo with a year of Herceptin and a mastectomy - plus two and a half years of Arimidex. I'm trying to lose weight (Arimidex doesn't help at ALL in weight loss; I'm lucky I haven't gained more).......and I think with a healthier lifestyle I can feel pretty safe from a recurrence.
I'll report back what my onc says after I tell him my plans..............he's a wonderful doctor...........but Arimidex is destroying the quality of my life.

Response

Not surprisingly, many women take Ibuprofen, Aleve, or Tylenol to help ease joint pain. But doctors say Ibuprofen should NOT be taken because it interferes with the medication. Some women pop a Tylenol once in the morning and once at night. Others just take extra-strength Tylenol at night. There's also reports from women that take the vitamin supplment glucosamine to help with joint pain.

Doctors say consistent cardio exercise and strength-training will also ease joint pain. As I've said before, I am currently participating in a breast cancer survivor study (Yale HOPE study) to make the case that strength training twice a week and brisk walking for 30 minutes five times a week will keep those ugly side effects at bay. I'm three months into the study now.  I still wake up feeling creaky, but after exercising, alot of the pain does go away.

Finally, some women ask to be taken off Arimidex and put on Femara. For many, the joint pain mostly dissapears while on Femara. So there you have it.  Exercise, pop some Tylenol when needed and carry on ladies--we are survivors after all.

No comments:

Post a Comment